New Jersey, 2025

Hail and Damaging Winds in New Jersey, September 6, 2025

September 6, 2025 · NWS PHI · 12 events in 5 counties and zones

A cold front slowly crossing the region resulted in a line of thunderstorms. A portion of this line in Central New Jersey produced severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front slowly crossing the region resulted in a line of thunderstorms. A portion of this line in Central New Jersey produced severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 6, 12:52 PM EST, 28 minutes earlier.

Area forecast discussion, Sep 6, 12:52 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
152 PM EDT Sat Sep 6 2025

.SYNOPSIS...
A strong cold front will cross the region tonight. This front
will become nearly stationary over New Jersey and Delmarva
through Sunday, and weak low pressure may track on this boundary
Sunday afternoon. The front departs Sunday night as high
pressure builds in from the west for the start of the new week.
Low pressure may track along the coast on Wednesday. A cold
front will then cross the region Thursday into Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Latest analysis depicts a slow moving cold front stretching from
southeastern New York State across northeastern and south-
central Pennsylvania into the central Appalachians, gradually
creeping southeastward. Aloft, we are under a fast southwest
flow with a large longwave trough over the Great Lakes and a
shortwave over the Ohio Valley, approaching our region.

This front will not clear our CWA until Sunday morning after
sunrise, slowed down by a potential wave of low pressure
developing along it overnight thanks to the approaching
shortwave. Plenty of warmth and humidity as coalesced ahead of
the system thanks to southwesterly winds, with dew points
approaching 70 and temperatures approaching 90. In addition,
with the approaching shortwave, shear aloft has become quite
strong. Thus, the stage is set for what we are already starting
to see at this hour...scattered to numerous showers and
thunderstorms. The biggest risk appears to be damaging winds, so
SPC has included most of our CWA in a Severe Thunderstorm Watch
into this evening. There is a non-zero, but still low, tornado
risk as well. An additional risk, particularly due to high
moisture content and potential training/repetitive storm motion,
is for flash flooding, especially in the urban corridor where
runoff is always high no matter how dry its been. Considered a
narrow urban corridor flash flood watch but have held off for
the time being, but may revisit that in the next couple hours.
That said, do expect some areas to receive 1-2 inches of rain,
with locally up to 3, but if those occur in more rural
locations, these should be relatively well absorbed by the
rather dry ground we have presently.

Showers and perhaps isolated thunder may linger much of the
night thanks to the aforementioned potential for secondary low
development with the approaching shortwave, but with loss of
surface heating and CAPE, we'll likely see the severe risk
dwindle this evening and the flood risk dwindle overnight. Lows
will mostly be near 60.

With the slow moving nature of the front and potential for the
low redevelopment, some clouds likely linger much of Sunday, and
showers may do so as well especially in the morning, but the
system should be truly clearing the region by late in the day.
With the cooler air mass, limited sun and spotty showers, highs
will be considerably cooler, mostly in the low to mid 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A shortwave axis will pivot through our area Sunday night.
Behind this feature, flow aloft will weaken considerably, with
subtle height rises taking place through Monday night under weak
southwesterly mid- and upper- level flow. At the surface, the
cold front will continue to shift east away from the area as
high pressure originally centered over portions of the Midwest
and Great Lakes is ushered in.

Dry conditions are expected Sunday night. Lows will be in the
upper 40s to lower 50s. Monday should feature partly sunny skies
and highs in the mid 70s. Monday night, a weak surface low off
the US East Coast will begin to approach the area. This will
place the region in an onshore flow regime, and increased cloud
cover will likely result, especially near the coast.
Nevertheless, it should remain dry with lows in the upper 40s to
mid 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Weak southwesterly flow aloft will continue across the region
on Tuesday. Some enhancement to the flow will likely occur as
the weak surface low off the East Coast makes its closest
approach Tuesday night. Tuesday should feature dry conditions,
partly cloudy skies, and highs in the mid 70s. Tuesday night,
depending on how close the surface low gets to the coast, a few
showers will be possible southeast of the I-95 corridor. Lows
will remain in the upper 40s to mid 50s with plenty of clouds
around regardless of if we have any showers in the area.

Widespread cloudiness will likely remain for a large part of
the day Wednesday, keeping temperatures in the low 70s despite
most locations remaining dry. As the system begins to pull away
Wednesday night, clouds may be somewhat slow to depart, limiting
cooling with lows in the low-mid 50s. Once this system departs
the area, the region will remain embedded within weak flow aloft
through at least the first part of the weekend, with surface
high pressure in control.

Thursday through Saturday are expected to be dry across the
area. As of right now, Thursday looks like the warmest day of
the extended period with temperatures in the low 80s. A dry cold
frontal passage will likely cool things down again as we head
into the weekend, bringing pleasant conditions.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Thru 0Z...Intervals of sub-VFR expected as showers and storms
develop, some of which could produce strong wind gusts. Outside
of storms, winds generally southwesterly around 10 kts, with a
few gusts up to 20 kts possible ahead of developing storms.
Included VCTS with TEMPO TSRAs at all TAF sites for portions of
the afternoon and evening. Convection gradually shifting east
and getting to the I-95 corridor toward 21z if not sooner.
Expecting scattered clusters of storms to get to the South
Jersey terminals by 23z if not sooner. Brief restrictions down
as low as IFR possible. Moderate confidence in timing and extent
of restrictions.

Tonight...Some shower activity lingers through the first half
of the night resulting in MVFR/IFR restrictions, primarily for
the I-95 and South Jersey terminals. An improvement to VFR is
possible late. Winds become northwesterly right around 00z, and
stay around 5-10 kt through the night. Low confidence in timing,
extent, and improvement of restrictions.

Sunday...Lingering sub-VFR conditions, mainly at KMIV/KACY, in
stratus/SHRA. Improving conditions otherwise. Winds NW 5-10 kts.
Moderate confidence.

Outlook...

Sunday night through Monday...VFR. No significant weather.

Monday night through Wednesday...Periods of sub-VFR conditions
cannot be ruled out, primarily in low clouds. A few showers are also
possible Tuesday night.

Thursday...VFR. No significant weather.

&&

.MARINE...
A Small Craft Advisory is in effect for all ocean zones as
southerly winds increase to 20 to 25 kt. Lower winds expected
within Delaware Bay as gusts remain around 20 kt. Thunderstorms
possible on the Delaware Bay after 3 PM and the ocean after 5 PM
may result in some Special Marine Warnings being issued.

For tonight, winds diminish as a cold front comes through,
bringing winds out of the northwest around 10-20 kt. Seas 2 to 4
feet. Scattered showers and thunderstorms expected on the water
through most of the night.

On Sunday, sub-SCA conditions are expected on all waters.

Outlook...

Sub-SCA conditions anticipated through Monday night, with winds
under 25 kt and seas under 5 feet. SCA conditions are possible
Tuesday into Wednesday, with northeasterly winds to 25 kt and
seas 5- 6 feet. Winds and seas should diminish by Thursday.

Rip Currents...

Today...South winds will increase to 15 to 20 mph with gusts up
to 25 mph by this afternoon. Easterly swells will be around 4
to 6 seconds with breaking waves of 2 to 3 feet for the Jersey
Shore and around 1 ft at Delaware Beaches. With a slightly
onshore component to the winds at the Jersey Shore, there is a
MODERATE risk for the development of dangerous and life
threatening rip currents at the Jersey Shore. With winds more
shore parallel at Delaware Beaches, there is a LOW risk for the
development of dangerous and life threatening rip currents at
Delaware Beaches.

On Sunday, winds turn offshore behind a cold front. Breaking
waves will be 1 to 2 feet with southeast swells 5 to 7 second
period. As a result, there is a LOW risk for the development of
dangerous and life threatening rip currents at the Jersey Shore
and at Delaware Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.TIDES/COASTAL FLOODING...
Some spotty minor tidal flooding is possible with the high tide
cycles tonight within the upper Delaware Bay and tidal Delaware
River. Coastal Flood Advisories are not expected, but some
standing water may be seen in low lying areas within these
communities near tidal areas.

No tidal flooding is expected along the Atlantic Ocean front.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ450>455.

&&

SYNOPSIS...MPS/RCM
NEAR TERM...RCM
SHORT TERM...Cooper
LONG TERM...Cooper
AVIATION...Cooper/RCM
MARINE...Cooper/RCM
TIDES/COASTAL FLOODING...PHI
Hazardous weather outlook, Sep 6, 4:02 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
502 AM EDT Sat Sep 6 2025

MDZ012-015-019-020-070915-
Kent MD-Queen Annes-Talbot-Caroline-
502 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon and this
evening. Main threats are heavy rain and locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Hoeflich

The radar

The Philadelphia radar (KDIX), 64 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hunterdon

When
September 6, 1:20 PM EST to 1:25 PM EST
Where
Hunterdon County, 1.74 mi SW of Wertsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.430, -74.820

Trees and wires were blown down around East Amwell Township. Time was estimated from radar.

Thunderstorm Wind, Somerset

When
September 6, 1:34 PM EST to 1:36 PM EST
Where
Somerset County, 0.87 mi SW of Belle Mead
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
40.460, -74.660

Numerous trees and wires were blown down in Montgomery Township. Time was estimated from radar.

Thunderstorm Wind, Somerset

When
September 6, 1:34 PM EST to 1:36 PM EST
Where
Somerset County, 1.05 mi W of Woods Tavern
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.500, -74.670

Trees and wires were blown down around Hillsborough Township. Time was estimated from radar.

Hail, Somerset

When
September 6, 1:40 PM EST to 1:45 PM EST
Where
Somerset County, 1.05 mi W of Woods Tavern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.500, -74.670

Nickel size hail was reported in Hillsborough.

Thunderstorm Wind, Somerset

When
September 6, 1:44 PM EST to 1:46 PM EST
Where
Somerset County, 0.79 mi E of East Millstone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.500, -74.555

Several trees were blown down near the intersection of Amwell Road and Elizabeth Avenue. Time was estimated from radar.

Thunderstorm Wind, Somerset

When
September 6, 1:44 PM EST to 1:48 PM EST
Where
Somerset County, 1 mi W of Clyde
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.479, -74.539

A tree was blown down blocking road at South Middlebash Road near Blackwells Mills Road. Time was estimated from radar.

Thunderstorm Wind, Somerset

When
September 6, 1:46 PM EST to 1:48 PM EST
Where
Somerset County, 0.53 mi W of Woods Tavern
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.500, -74.660

Spotter relayed a report that part of a barn roof peeled off and large branches were blown down.

Thunderstorm Wind, Middlesex

When
September 6, 1:52 PM EST to 1:54 PM EST
Where
Middlesex County, 1.58 mi W of North Brunswick
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.470, -74.460

A large tree fell, knocking down power poles. Picture was relayed on social media. Time was estimated from radar.

Thunderstorm Wind, Middlesex

When
September 6, 2:00 PM EST to 2:05 PM EST
Where
Middlesex County, 0.87 mi NW of Keasbey
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -74.360

Spotter relayed a report of a large tree being blown down. Time was estimated from radar.

Thunderstorm Wind, Burlington

When
September 6, 2:05 PM EST
Where
Burlington County, 2.33 mi NNE of Indian Mills
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.810, -74.710

A report was relayed over social media of snapped tree branches in Shamong. Time was estimated by radar.

Thunderstorm Wind, Middlesex

When
September 6, 2:05 PM EST to 2:10 PM EST
Where
Middlesex County, 0.52 mi S of Parlin
Measured
50 kt (58 mph) estimated gust
Injuries
3 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
40.462, -74.330

A large tree limb was blown down and fell on a tent at a community gathering. Three people had minor injuries from the limb falling on the tent. A fourth person was burned after being splashed by boiling water that was in a pot the tree limb knocked over. Time was estimated from radar.

Thunderstorm Wind, Ocean

When
September 6, 3:10 PM EST
Where
Ocean County, Seaside Hgts
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.930, -74.080

WeatherFlow station in Seaside Park gusted to 51 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295574, 1295575, 1295576, 1295573, 1295577, 1295579, 1295582, 1295578, 1295581, 1295580, 1295593, 1295594.